Are You Prepared? Fentanyl the Silent Killer
During the 12 months ending September 2021, it is estimated that there were 104,288 overdose deaths in the United States. That represents an increase of nearly 14% from the previous 12-month period. Most of those deaths (64-74%) were attributed to opiates, specifically fentanyl, a legally produced pharmaceutical drug and illegally produced for street sales.
Fentanyl is used medically and is a powerful anaesthetic, estimated to be 100 times more potent than morphine. Fentanyl has become a common additive for virtually all illicit drugs. Fentanyl does not have a smell, taste, or is it visibly detectable; the only way to determine whether it is present is by using fentanyl test strips. The United States Drug Enforcement Administration (DEA) has been warning for many months about the disturbing increase in the prevalence of fake prescription pills. The agency reported in December of 2021 that they had confiscated 20,000,000 counterfeit pills during the year. These fake pills often contain dangerous amounts of fentanyl and methamphetamine. The counterfeit pills, made by drug cartels, look exactly like prescribed medications and are sold as if they were actual pharmaceuticals. The DEA’s toxicology lab estimates that forty percent of the fake pills contain a potentially lethal dose of fentanyl. It is reported by the agency that many of these pills are produced in Mexico with precursor chemicals made in China. While there has been an increased effort to warn the public about the prevalence of these fake pills, we need to spread the word within our communities and be extremely diligent in warning anyone we believe might be using or experimenting with medications or illicit drugs.
In 40% of overdose deaths, “illicitly manufactured fentanyl” (IMF) was present in the victim’s bodies along with stimulants. The most common stimulant found was cocaine, in the western states the most common stimulant found was methamphetamine. In some cases, sedative-hypnotics, not opiates, such as benzodiazepines and gabapentin were also found in the decedents’ bodies. Naloxone, the overdose reversal drug only reverses the effects of opiates, not the other drugs. In half of the IMF overdose deaths, the individual had no pulse when emergency responders arrived, which often predicted fatal overdoes. Because half of the IMF deaths occur in the decedent’s home, greater surveillance of those who struggle with opiate addiction, fentanyl test strips, and naloxone, as well as training on how to administer naloxone, may help reduce mortality.
So, what action steps can we take?
1. Spread the word, make every effort to educate people about the danger of buying and using illicit drugs. This seems silly to say, it’s a message we have all been hearing for many years, but right now, because illegally produced fentanyl is so available and mixed in with so many different drugs, including fake pills, the message takes on a new urgency.
2. If you or someone you know uses opiates or other drugs and haven’t been able to stop on your own or are worried that the use has become a problem, get help. If you work, contact your employer’s employee or member assistance program, or call the Substance Abuse and Mental Health Service Administration (SAMHSA) national helpline at 1-800-662-4357.
3. If you or someone you love continues to use illicit drugs that might contain fentanyl, find out if you live in one of the states that permits the sale of fentanyl test strips or see if you can get these test strips so that you can test the drugs for the presence of this life-threatening drug.
4. Obtain and learn how to use Naloxone. Naloxone can be administered as a nasal spray (Intranasal Narcan) or injectable (Intramuscular) to a person who is experiencing an overdose; it reverses the effects of the narcotic overdose and can save lives. View your state’s Department of Human Resources website, many of them have information on how and where to obtain Naloxone.